Alert archive / Iowa / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 57, NWS Quad Cities, IA

June 22, 20094 counties in Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 22, 2009, 1:55 AM CDT for 4 counties in Iowa. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 2009, 1:55 AM CDT (06:55 UTC)
Expired
Jun 22, 2009, 2:45 AM CDT
In force
50 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon

Counties Henry County, IA, Jefferson County, IA, Lee County, IA, Van Buren County, IA

The radar

The Quad Cities radar (KDVN), 128 km from the middle of the area, began a volume at 06:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 6.9 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2009-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2040 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2009-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2040 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
2.5
Supercell composite
11.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:32 PM CDT, 11 hours 23 minutes earlier.

Area forecast discussion, Jun 21, 2:32 PM CDT, 11 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
232 PM CDT SUN JUN 21 2009

.SYNOPSIS...
WARM ADVECTION WING OF PCPN EXITING EASTERN COUNTIES OF CWA ATTM.
SFC WARM FRONT WELL DEFINED NEAR KSPW-KDSM-KOTM LINE...WITH
LOW LOCATED NEAR KFSD. STRONG HEATING ALONG/SOUTH OF FRONT HAS
ALLOWED TEMPS TO SOAR INTO THE U80S WHILE DEWPTS IN M70S LEADING
TO VERY UNSTABLE AIRMASS WITH SBCAPES OF 2000-3000 J/KG AND CLIMBING.
FRONTAL ZONE LOOKS TO BE FOCUS FOR THUNDERSTORM DEVELOPMENT AND
POTENTIAL FOR SEVERE WX LATE THIS AFTN/EVE. ..05..

&&

.SHORT TERM...TONIGHT AND SUNDAY...COMBINATION OF HEATING AND IMPULSE
MOVING THROUGH NORTHEAST NE INTO NORTHWEST IA ATTIM PER WATER VAPOR
AND IR IMAGERY... SHOULD DECREASE CIN AND RESULT IN DEVELOPMENT OF
STORMS BY 21Z NEAR TRIPLE POINT OVER NORTHWEST IA. ACTIVITY EXPECTED
TO INCREASE IN COVERAGE AND PROPAGATE AND/OR DEVELOP SOUTHEASTWARD
ALONG WARM FRONT. BACKED SFC WINDS NORTH OF FRONT AND 20-25 KT
SOUTHWESTERLY H85 WINDS TO ENHANCE LOW LEVEL HODOGRAPHS ...AND
COMBINATION WITH DEEP LAYER SHEAR SHOULD RESULT IN THREAT OF
TORNADOES AND BOWING LINE SEGMENTS. IN FACT ENVIRONMENT QUITE
SIMILIAR TO THAT OF CENTRAL KS YESTERDAY WHERE JUST UNDER 10 REPORTS
OF TORNADOES ALONG/NORTH OF WARM FRONT. INFLOW REGION WITH STORMS IN
KS YESTERDAY FEATURED T/TD OF U80S/L70S... BUT A BIT MORE HEATING TO
PUSH INFLOW REGION INTO L90S WITH M70S DEWPTS ACROSS SOUTHERN IA.
PCPN IS EXPECTED TO EXIT MUCH OF THE REGION OVRNGT. ..05..

.LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY...HOT AND HUMID
WEATHER WILL CONTINUE AS AN UPPER LEVEL RIDGE REMAINS ANCHORED OVER
THE MIDWESTERN UNITED STATES. HIGH TEMPERATURES WILL BE IN THE LOW
TO MID 90S THROUGH WEDNESDAY WITH HEAT INDEX VALUES APPROACHING 100
DEGREES OVER THE SOUTHERN HALF OF THE FORECAST AREA ON EACH DAY. THE
NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE WEDNESDAY EVENING
INTO EARLY THURSDAY AS THE ECMWF/GFS PROG A UPPER LEVEL SHORTWAVE TO
MOVE EAST ALONG THE CANADIAN/U.S. BORDER. A COLD FRONT ASSOCIATED
WITH THIS SHORTWAVE WILL SAG SOUTH ACROSS IOWA AND ILLINOIS WHICH
COULD PRODUCE THUNDERSTORMS AND THEN BRING SLIGHTLY COOLER AND DRIER
AIR TO THE REGION ON THURSDAY AND FRIDAY. THE EXTENDED MODELS PROG
ANOTHER SHORTWAVE TO MOVE NORTH OF THE REGION IN THE SATURDAY/SUNDAY
TIME FRAME...SO I HAVE INCLUDED A SLIGHT CHANCE OF THUNDERSTORMS FOR
BOTH DAYS. ..KUHL..

&&

.AVIATION...MVFR TO VFR CIGS ARE EXPECTED ACROSS THE AREA THIS
AFTERNOON AND EVENING. SCT TSRA WILL DEVELOP AFTER 22/00Z AND
CONTINUE THRU 22/03Z. SOME OF THESE STORMS COULD BECOME SEVERE AND
LOWER SFC CIGS/VSBYS TO LIFR CONDITIONS WITH STRONG GUSTY WINDS UP
TO 50KT. LATER TONIGHT MVFR TO IFR CIGS/VSBYS WILL BE POSSIBLE IN
AREAS OF BR AND FG...PRIMARILY AFTER 22/08Z. CIGS/VSBYS WILL IMPROVE
AND SHOULD BECOME VFR BY 22/12Z. ..KUHL..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

05/KUHL
Hazardous weather outlook, Jun 21, 1:05 PM CDT, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
105 PM CDT SUN JUN 21 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-220930-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
105 PM CDT SUN JUN 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS
ACROSS THE ENTIRE AREA FOR MID TO LATE AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID AFTERNOON ACROSS
NORTHERN IOWA...WITH THE ACTIVITY EXPECTED TO PROPAGATE OR
DEVELOP SOUTHEASTWARD INTO THE OUTLOOK AREA BY LATE AFTERNOON
AND EVENING. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING
WINDS AND TORNADOES BEING THE PRIMARY THREAT. IN ADDITION...
ISOLATED VERY HEAVY RAINFALL AMOUNTS IN EXCESS OF 2 INCHES IS
POSSIBLE.

SOME AREA RIVERS ARE EXPERIENCING MINOR TO MODERATE FLOODING.
PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

VERY WARM AND HUMID AIR WILL BE IN PLACE ACROSS THE AREA MONDAY
AND TUESDAY. THE HEAT INDEX IS FORECAST TO REACH THE MID 90S ALONG
THE HIGHWAY 20 CORRIDOR TO THE LOW 100S ALONG THE IOWA-MISSOURI
BORDER AND INTO WEST CENTRAL ILLINOIS. THIS WILL CREATE STRESSFUL
CONDITIONS FOR PEOPLE INVOLVED IN OUTDOOR ACTIVITIES OR WITHOUT
ACCESS TO AIR CONDITIONING.

A CHANCE OF THUNDERSTORMS IS FORECAST LATE WEDNESDAY INTO
THURSDAY...AND AGAIN ON SATURDAY.  AT THIS TIME...THE MAIN THREATS
APPEAR TO BE LIGHTNING AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...
AN EMERGENCY MANAGERS CONFERENCE CALL HAS BEEN SCHEDULED FOR 230 PM
CDT. SPOTTER ACTIVATION IS LIKELY BY LATE THIS AFTERNOON AND
EVENING OVER PORTIONS OF THE OUTLOOK AREA.

In the hours before

Local storm report, Jun 22, 12:54 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1254 AM CDT MON JUN 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 AM     FLASH FLOOD      WAPELLO                 41.18N 91.19W
06/22/2009                   LOUISA             IA   LAW ENFORCEMENT

            HIGHWAY 99 UNDER WATER IN TOWN. OTHER COUNTY ROADS AROUND
            THE WAPPELO AREA UNDER WATER.

&&

ERVIN
Local storm report, Jun 22, 1:04 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
104 AM CDT MON JUN 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 AM     FLASH FLOOD      2 SSW YARMOUTH          41.01N 91.33W
06/22/2009                   DES MOINES         IA   EMERGENCY MNGR

            HIGHWAY 38 1/2 WEST OF 205TH STREET IS IMPASSABLE DUE TO
            WATER OVER THE ROAD.

&&

ERVIN
Special weather statement, Jun 22, 1:29 AM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
129 AM CDT MON JUN 22 2009

IAZ077-087-088-098-099-ILZ034-MOZ009-220730-
HANCOCK-HENRY-JEFFERSON-LEE-SCOTLAND-VAN BUREN-WASHINGTON-
129 AM CDT MON JUN 22 2009

...STRONG THUNDERSTORMS CONTINUE IN SOUTHEAST IOWA...

AT 127 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF
COPPOCK TO 12 MILES WEST OF BATAVIA...MOVING SOUTHEAST AT 20 MPH.

* THUNDERSTORMS WILL BE NEAR...
  BATAVIA AROUND 135 AM CDT...
  FAIRFIELD AROUND 140 AM CDT...
  LIBERTYVILLE AROUND 145 AM CDT...
  LOCKRIDGE AROUND 155 AM CDT...
  ROME AROUND 200 AM CDT...
  BIRMINGHAM AROUND 205 AM CDT...

WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...HEAVY RAIN...ARE EXPECTED WITH THESE STORMS.  AT 110 AM
THE THIS STORM PRODUCED A 46 MPH WIND GUST AT THE OTTUMWA AIRPORT.

IF YOU HEAR THUNDER, MOVE IMMEDIATELY TO A STURDY BUILDING OR CAR
UNTIL THE STORM HAS PASSED.

EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS.

LAT...LON 4108 9219 4121 9172 4061 9133 4060 9220
TIME...MOT...LOC 0627Z 336DEG 17KT 4115 9161 4098 9240

DLF
Local storm report, Jun 22, 1:45 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
145 AM CDT MON JUN 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 AM     FLASH FLOOD      7 N DANVILLE            40.96N 91.31W
06/22/2009                   DES MOINES         IA   EMERGENCY MNGR

            WATER FLOWING OVER A 100 YARD STRETCH OF ROAD AT PLEASANT
            GROVE ROAD AND COUNTY ROAD X31.

&&

DLF
Local storm report, Jun 22, 1:54 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
154 AM CDT MON JUN 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 AM     TSTM WND GST     FAIRFIELD MUNICIPAL AIR 41.01N 91.97W
06/22/2009  M59 MPH          JEFFERSON          IA   AWOS

&&
Local storm report, Jun 22, 1:55 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
155 AM CDT MON JUN 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     TSTM WND GST     FAIRFIELD               41.01N 91.97W
06/22/2009  E60 MPH          JEFFERSON          IA   TRAINED SPOTTER

            SPOTTER ESTIMATES 60 MPH WIND.

&&

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:26 PM CDTTornado WarningDVNBenton49 min
Jun 21, 7:46 PM CDTTornado WarningDVNBenton, Iowa44 min
Jun 21, 8:06 PM CDTTornado WarningDVNIowa, Johnson, Washington39 min
Jun 21, 8:23 PM CDTTornado WarningDVNIowa, Johnson35 min
Jun 21, 8:37 PM CDTFlash Flood WarningDVNBenton, Iowa, Johnson, Linn6 hr
Jun 21, 8:38 PM CDTTornado WarningDVNJohnson, Louisa, Washington52 min
Jun 21, 9:13 PM CDTFlash Flood WarningDVNKeokuk, Washington6 hr
Jun 21, 9:21 PM CDTTornado WarningDVNWashington54 min
Jun 21, 9:37 PM CDTFlash Flood WarningDVNLouisa, Muscatine6 hr
Jun 21, 9:45 PM CDTFlash Flood WarningDVNJohnson6 hr
Jun 21, 11:00 PM CDTRiver Flood WarningDVNKeokuk4 days
Jun 22, 12:17 AM CDTRiver Flood WarningDVNLouisa34 hr
Jun 22, 12:24 AM CDTFlash Flood WarningDVNDes Moines, Henry, Louisa6 hr
Jun 22, 1:29 AM CDTSpecial Weather StatementDVNJefferson, Lee, Van Buren61 min
Jun 22, 2:45 AM CDTSevere Thunderstorm WarningDVNHenry, Jefferson, Lee, Van Buren60 min
Jun 22, 10:02 AM CDTRiver Flood WarningDVNDes Moines, Henry, Lee5 days
Jun 22, 12:07 PM CDTHeat AdvisoryDVNCedar, Des Moines, Henry, Iowa, Jefferson, Johnson and 7 more7 hr
Jun 22, 3:25 PM CDTHeat AdvisoryDVNBenton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 15 more29 hr
Jun 22, 12:35 AM CDTSpecial Weather StatementDVNHenderson55 min
Jun 22, 2:06 PM CDTRiver Flood WarningDVNWhiteside10 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.